Probability Theory and Related Fields

, Volume 148, Issue 1–2, pp 305–332 | Cite as

A stochastic representation for backward incompressible Navier-Stokes equations

  • Xicheng ZhangEmail author


By reversing the time variable we derive a stochastic representation for backward incompressible Navier-Stokes equations in terms of stochastic Lagrangian paths, which is similar to Constantin and Iyer’s forward formulations in Constantin and Iyer (Comm Pure Appl Math LXI:330–345, 2008). Using this representation, a self-contained proof of local existence of solutions in Sobolev spaces are provided for incompressible Navier-Stokes equations in the whole space. In two dimensions or large viscosity, an alternative proof to the global existence is also given. Moreover, a large deviation estimate for stochastic particle trajectories is presented when the viscosity tends to zero.


Backward Navier-Stokes equation Stochastic representation Global existence Large deviation 

Mathematics Subject Classification (2000)

60H30 35Q30 76D05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ben Arous G., Castell F.: Flow decomposition and large deviations. J. Funct. Anal. 140(1), 23–67 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bismut J.M.: Large Deviations and the Malliavin Calculus. Birkhäuser, Basel (1984)zbMATHGoogle Scholar
  3. 3.
    Busnello B.: A probabilistic approach to the two-dimensional Navier-Stokes equations. Ann. Probab. 27(4), 1750–1780 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Busnello B., Flandoli F., Romito M.: A probabilistic representation for the vorticity of a three-dimensional viscous fluid and for general systems of parabolic equations. Proc. Edinb. Math. Soc. (2) 48(2), 295–336 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Cipriano F., Cruzeiro A.B.: Navier-Stokes equation and diffusions on the group of homeomorphisms of the torus. Commun. Math. Phys. 275, 255–269 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Constantin, P., Iyer, G.: A stochsatic lagrangian representation of the three-dimensional incompressible Navier-Stokes equations. Comm. Pure Appl. Math. LXI, 330–345 (2008)Google Scholar
  7. 7.
    Cruzeiro, A.B., Shamarova, E.: Navier-Stokes equations and forward-backward SDEs on the group of diffeomorphisms of a torus.
  8. 8.
    Cruzeiro A.B., Zhang X.: Bismut type formulae for diffusion semigroups on Riemannian manifolds. Potential Anal. 25(2), 121–130 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Esposito R., Marra R., Pulvirenti M., Sciarretta C.: A stochastic Lagrangian picture for the three-dimensional Navier-Stokes equation. Comm. Partial Differ. Equ. 13(12), 1601–1610 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Friedman A.: Partial Differential Equations. Holt, Rinehart and Winston, INC., NewYork (1969)zbMATHGoogle Scholar
  11. 11.
    Friedman, A.: Stochastic Differential Equations and Applications, vol. 1. Academic Press, New York (1975)Google Scholar
  12. 12.
    Iyer G.: A stochastic perturbation of inviscid flows. Comm. Math. Phys. 266(3), 631–645 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Iyer, G.: A stochastic Lagrangian formulation of the Navier-Stokes and related transport equations. Doctoral dissertation, University of Chicago (2006)Google Scholar
  14. 14.
    Iyer G.: A Stochastic Lagrangian proof of global existence of Navier-Stokes equations for flows with small Reynolds Number. Ann. Inst. H. Poincaré Anal. Non Linéaire 26(1), 181–189 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Iyer G., Mattingly J.: A stochastic-Lagrangian particle system for the Navier-Stokes equations. Nonlinearity 21, 2537–2553 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Koch H., Tataru D.: Well-posedness for the Navier-Stokes equations. Adv. Math. 157(1), 22–35 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Kunita, H.: Stochastic flows and stochastic differential equations. Cambridge Studies in Adv. Math., 24. Cambridge University Press, New York (1990)Google Scholar
  18. 18.
    Le Jan Y., Sznitman A.S.: Stochastic cascades and 3-dimensional Navier-Stokes equations. Proab. Theory Relat. Fields 109(3), 343–366 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Majda, A.J., Bertozzi, A.L.: Vorticity and Incompressible Flow. Cambridge Texts in Applied Mathematics. Cambridge University Press, Cambridge (2002)Google Scholar
  20. 20.
    Malliavin P.: Stochastic Analysis, Grundlehren der Mathematischen Wissenschaften 313. Springer, Berlin (1997)Google Scholar
  21. 21.
    Ren, J., Zhang, X.: Freidlin-Wentzell’s large deviations for homeomorphism flows of non-Lipschitz SDEs. Bull. Sci. Math. 2 Ser. 129/8, pp 643–655 (2005)Google Scholar
  22. 22.
    Stein E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Department of MathematicsHuazhong University of Science and TechnologyWuhanPeople’s Republic of China
  2. 2.School of Mathematics and StatisticsThe University of New South WalesSydneyAustralia

Personalised recommendations